Top answers from doctors based on your search:
Disclaimer

Tardive dyskinesia

A 50-year-old member asked:
Dr. Janice Wiesman
31 years experience Neurology
A movement disorder: Tardive dyskinesia is a disorder of abormal, uncontrolled movements that is caused by using certain medications, typically neuroleptic (anti-psychotic ... Read More
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month
A 87-year-old female asked:
Dr. Edward Smith
53 years experience Neurosurgery
Acronyms again: I am acronymically challenged. What does eft mean?
A 42-year-old member asked:
Dr. Paul Grin
Dr. Paul Grin answered
35 years experience Pain Management
Tardive dyskinesia: Patients are more likely to develop tardive dyskinesia when using psychotropic medications. SSRIs, stimulant medications and illegal drugs. Discontinu ... Read More
A 51-year-old member asked:
Dr. Janice Wiesman
31 years experience Neurology
A movement disorder: Tardive dyskinesia is a disorder of abormal, uncontrolled movements that is caused by using certain medications, typically neuroleptic (anti-psychotic ... Read More
4
4 thanks
A 43-year-old member asked:
Dr. Larry Armstrong
26 years experience Neurosurgery
Could be: Any of the sedative hypnotic medications of that class can be associated with tardive dyskinesia- especially those like thorazine, (chlorpromazine) fl ... Read More
A 49-year-old member asked:
Dr. Felix Brizuela
31 years experience Neurology
"phenothiazines": Tardive means drug induced. Caused mainly by older major tranquilizers, also called typical anti-psychotics such as Haldol but also can happen with a ... Read More
6
6 thanks
A 40-year-old member asked:
Dr. John Moranville
35 years experience Psychiatry
Unfortunately, yes.: Tardive dyskinesia (td) refers to nvoluntary movements of the tongue, lips, nd facial muscles. In more severe cases, it may also include the arms, leg ... Read More
A 49-year-old member asked:
Dr. Beth Friedland
41 years experience Ophthalmology
Change medication: Tardive dyskinesia has a variable prognosis but is most often associated with the earlier or typical anti-psychotic drugs. Changing to atypical or la ... Read More
3
3 thanks
A 47-year-old member asked:
Dr. Axel Martinez-Irizarry
16 years experience Family Medicine
Sometimes.: It is caused by the continued use of certain medications. The longer you take them the higher the chance of it being irreversible. Some people impro ... Read More
A 49-year-old member asked:
Dr. Beth Friedland
41 years experience Ophthalmology
Yes, eye blinking: Tardive dyskinesia can include all types of facial involuntary movements, but rapid eye blinking is relatively common. Lid spasm, or blepharospasm ca ... Read More
5
5 thanks
A 47-year-old member asked:
Dr. James Fox
Dr. James Fox answered
13 years experience Psychiatry
Yes: Most definitely. It really shouldn't be used for extended periods of time.
A 48-year-old member asked:
Dr. William Goldie
47 years experience Pediatric Neurology
Wait and see: Tardive dyskinesia is a term that implies a long term movement disorder. The term tardive means long lasting. However, if you remain off medication ... Read More
1
1 thank
A 47-year-old member asked:
Dr. Reza Karimi
15 years experience Neurosurgery
Possibly: Tardive dyskinesia can resolve over time if the causative medication is discontinued, but may also be permanent even after stopping the medication.
2
2 thanks
A 42-year-old member asked:
Dr. Nalinaksha Joshi
22 years experience Neurology
Unknown: There are no definite way to prevent it. Careful selection of psychotropic medicine may help.
A 52-year-old member asked:
Dr. Paul Grin
Dr. Paul Grin answered
35 years experience Pain Management
Dystonia management: The primary management for dystonia is pharmacologic, using systemic medications. Drug classes most often used include dopamine depletors, anticholine ... Read More
A 39-year-old member asked:
Dr. Beth Friedland
41 years experience Ophthalmology
History & Physical: The main diagnostic tests are careful observation by your doctor. Other tests such as thyroid, ceruoplasmin, MRI are to rule out other disorders.
6
6 thanks
A 32-year-old male asked:
Dr. Matt Wachsman
35 years experience Internal Medicine
About even: TD is time dependent. As such a drug that is new on the market cannot cause it (until it has been out for at least 5 and more likley 10+ years). Seroq ... Read More
1
1 thank
A 41-year-old member asked:
Dr. Alan Ali
Dr. Alan Ali answered
31 years experience Psychiatry
TD: Other antipsychotics & some anti emetics such as promethazine.
A 46-year-old member asked:
Dr. Evan Altman
18 years experience Psychiatry
Possible with med: Abilify/aripiprazole is an antipsychotic medication that has the potential to cause the rare but possibly life-threatening condition known as neurolep ... Read More
A 54-year-old member asked:
Dr. Heidi Fowler
24 years experience Psychiatry
Prevalence: According to “tardive dyskinesia: prevalence, incidence, and risk factors.” by kane jm, woerner m, lieberman j. “the average prevalence of td across v ... Read More
A 43-year-old member asked:
Dr. William Goldie
47 years experience Pediatric Neurology
Whether it goes away: Tardive just means that the dyskinesia continues and does not go away. Certain drugs can cause excessive facial and body movements that are called dy ... Read More
2
2 thanks
A 54-year-old member asked:
Dr. Larry Armstrong
26 years experience Neurosurgery
Yes: Fluphenazine is first generation drug used as a antipsychotic and tardive dyskinesia symptoms can result from it's use.
A 54-year-old member asked:
Dr. Seth Zeidman
32 years experience Neurosurgery
Movement Disorder: Paroxysmal kinesigenic choreathetosis (PKC) is a hyperkinetic movement disorder characterized by attacks of involuntary movements, which are triggered ... Read More
A 41-year-old member asked:
Dr. Lokesh Guglani
20 years experience Pediatric Pulmonology
Pulmonologists do: Pcd is diagnosed in both children & adults & they should be followed by a pediatric or adult pulmonologist who can help monitor their lung function & ... Read More
A 53-year-old member asked:
Dr. James Fox
Dr. James Fox answered
13 years experience Psychiatry
No: Tardive dyskinesia is a movement disorder caused by anti-psychotic medications. In this disorder, people develop movements they cannot control, most ... Read More
1
1 thank
A 34-year-old member asked:
Dr. Ramin AmirNovin
20 years experience Neurosurgery
It can be: There is increasing evidence (mostly out of Europe) that DBS can help many people with tardive dyskinesia. Unfortunately, this is currently an off-la ... Read More
2
2 thanks
A member asked:
Dr. Johanna Fricke
49 years experience Developmental and Behavioral Pediatrics
Tardive dyskinesia: Is treated with either Benadryl (diphenhydramine) or Cogentin by the physician who prescribed the neuroleptic medication. The physician will certainly ... Read More
A 48-year-old member asked:
Dr. Roger Frankel
28 years experience Neurosurgery
Experimental: Deep brain stimulation surgery is being studied with some promising early data. It is not yet routinely done, but an academic medical center with an a ... Read More
A 51-year-old member asked:
Dr. Allison Greco
8 years experience General Practice
Yes and no: All anytipsychotic medications carry the risk of tardive dyskinesa if used at high enough doses for long periods of time. However, queitapine is a typ ... Read More
4
4 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month